MAUDE Adverse Event Report: C.R. BARD, INC. (BASD) -3006260740 HEMOSPLIT CATHETER; DIALYSIS CATHETER

C.R. BARD, INC. (BASD) -3006260740 HEMOSPLIT CATHETER; DIALYSIS CATHETER
Model Number 5733270
Medical Device Problem Codes Fluid/Blood Leak (1250); Fracture (1260); Material Separation (1562); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/21/2022
Type of Reportable Event Death
Event or Problem Description
It was reported that local police/authorities in germany are investigating a death event of a subject who had a dialysis catheter implanted and the catheter was allegedly "torn off" extracorporeally.The authorities did not mention any product reclamation and reportedly do not know if the death was a result of suicide, user mistake, or due to a catheter failure.
 
Additional Manufacturer Narrative
As the lot number for the device was provided, a review of the device history record is currently being performed.The return of sample is pending.However, photos were provided for review.The investigation of the reported event is currently underway.(expiry date: 07/2023).
 
Additional Manufacturer Narrative
H10: as the lot number for the device was provided, a review of the device history record is currently being performed.The return of sample is pending.However, photos were provided for review.The investigation of the reported event is currently underway.H10: d4 (expiry date: 07/2023).H11: h6 (device).H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: device pending return.
 
Event or Problem Description
It was reported that local police/authorities in germany are investigating a death event of a subject who had a dialysis catheter implanted and the catheter was allegedly "torn off" extracorporeally.Based on the police investigation, separation points of the tube were examined microscopically, the way in which the separation point appears is that the separation process was carried out using a tool.The authorities reportedly do not know if the death was a result of suicide.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H10: manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the device was returned for evaluation.Photos were returned for evaluation and also a police investigation showing their sample evaluation, including photos, and their conclusions.Review of the sample, photos and the police report was performed.One set of unknown brand pliers and one set of blunt-point scissors were returned also, and manifested residue throughout.The sample manifested a full diagonal break in the extension leg, with the section containing the majority of the catheter being clamped with hemostats near the break.Residue was found throughout.The break surface was glossy (on the cleaner proximal side) and had striations that were not primarily radial.The shape was a non-pointed oval.There was a discontinuity in the form of peaks, apparently caused by a non-continuous cut.There also appeared to be an irregularity on one side of the oval that may represent an initiation point of the damage.Demonstration cuts were made to representative tubing with both the pliers and the scissors and the following was found: the diagonal cut by the pliers on the red representative extension leg resulted in break surfaces with consistent radial striations, except for "u"/"v"-shapes at opposite ends of the break.The surface was of dull appearance.The break edges were well defined except that there was some fly-away material almost detached from the surface.The shape of the break was very nearly circular as viewed down the tubing axis.The cut by the scissors on the blue representative extension leg resulted in break surfaces with consistent radial striations, except for "u"/"v"-shapes at opposite ends of the break.The break edges were very well defined and the surfaces were very smooth and glossy.The shape of the break was a pointed oval as viewed down the tubing axis, with the v-shaped striations at the points of the oval.The damage to the complaint sample does appear consistent with a cut with a tool.However, neither set of demonstration cut surfaces corresponded very well with the cut surfaces of the complaint sample.The first photograph, img_2467, showed a portion of an extension leg with one clamp engaged near the end of the remaining clear extension leg tubing.The termination point of the catheter occurred within the body of the clamp, and the catheter break surface could not be seen.However, the edge of the catheter termination did appear to be straight from the perspective available.The second photograph, p1400841, showed the proximal portion of a 27 cm hemosplit catheter (as identified from the bifurcation markings), minus the proximal portion of the venous extension leg.The termination point of the venous extension leg appeared broadly even/straight and not ragged, with one point of the profile appearing to form a small depression below the rest of the surface.The remainder of the venous extension leg was clamped with a metal instrument and appeared filled with a substance with the appearance of dried blood, but only distal to the clamp.One police investigation report was also received, which was then translated to english, containing four pictures of the product or components of it.These photographs were as follows: 1) of the entire device minus part of the blue extension leg, 2) a piece of the blue extension leg, 3-4) two photos of the opposing separation points.The 1st photograph shows the broken extension leg clamped with a metal instrument with little detail of the break surface.The 2nd photograph shows a piece of the blue extension leg.The third photograph is subtitled "separation point evidence object-no.10.2.1," corresponding to the separated extension leg, and shows a somewhat uneven break at the end of a broken tube.Although uneven, the break does not appear to be rough, or to manifest significant other damage.The 4th photograph is subtitled "separation point evidence object-no 10.1," corresponding to the clamped portion of catheter, showed similar features at the end of the tubing termination shown, being somewhat uneven but not apparently rough or otherwise significantly damaged.Based on review of the physical sample and photos, including those in the police report, the reported failure of a complete separation, with consequent leak, along with a cut/tear can be confirmed.The cause was determined to be use-related, given that the extension leg shows signs of being cut with a tool.More specific root cause cannot be definitely determined.Labeling review: a review of product labeling documentation (e.G., procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, nursing guide, and unit label) did not find any product labeling inadequacy.Instructions for use reviewed: baw0727959, rev.0: "¿ close all clamps only in the center of the extension legs.Extensions may develop cuts or tears if subjected to excessive pulling or contact with rough edges.Repeated clamping near or on the luer lock connectors may cause tubing fatigue and possible disconnection." "¿ in the rare event of a leak, the catheter should be clamped immediately.Necessary remedial action must be taken prior to resuming dialysis or infusion procedure." "¿ repeated over tightening of blood lines, syringes and caps will reduce connector life and could lead to potential connector failure.In case of damage, clamp the catheter between the patient and the damaged area with a smooth-edged, atraumatic clamp." "¿ care and maintenance: 2.The care and maintenance of the catheter requires well trained, skilled personnel following a detailed protocol.The protocol should include a directive that the catheter is not to be used for any purpose other than the prescribed therapy.3.The exit site should be checked daily.Aseptic technique, including facemasks, for nurse and patient hand washing, and gloves must be used for these procedures.4.Carefully remove the dressing and inspect the exit site for inflammation, swelling and tenderness.Notify physician immediately if signs of infection are present.5.Clean the exit site with an antimicrobial solution following your institution¿s protocol.Clean from the catheter working outward in a circular motion.6.Dress the catheter as described above under ¿d (common steps).¿ see nursing guide for more details." baw0727960, rev.1: " ¿ close all clamps only in the center of the extension legs.Extensions may develop cuts or tears if subjected to excessive pulling or contact with rough edges.Repeated clamping near or on the luer lock connectors may cause tubing fatigue and possible disconnection." "¿ in the rare event of a leak, the catheter should be clamped immediately.Necessary remedial action must be taken prior to resuming dialysis or infusion procedure." "¿ repeated over tightening of blood lines, syringes and caps will reduce connector life and could lead to potential connector failure.In case of damage, clamp the catheter between the patient and the damaged area with a smooth-edged, atraumatic clamp." "¿ care and maintenance: 2.The care and maintenance of the catheter requires well trained, skilled personnel following a detailed protocol.The protocol should include a directive that the catheter is not to be used for any purpose other than the prescribed therapy.3.The exit site should be checked daily.Aseptic technique, including facemasks, for nurse and patient hand washing, and gloves must be used for these procedures.4.Carefully remove the dressing and inspect the exit site for inflammation, swelling and tenderness.Notify physician immediately if signs of infection are present.5.Clean the exit site with an antimicrobial solution following your institution¿s protocol.Clean from the catheter working outward in a circular motion.6.Dress the catheter as described above under ¿d (common steps).¿ see nursing guide for more details." h10: d4 (expiration date: 07/2023), g3, h2.H11: h6 (method, result, conclusion).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : see h10.

Brand Name
HEMOSPLIT CATHETER
Common Device Name
DIALYSIS CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (BASD) -3006260740
605 north 5600 west
salt lake city 84116
Manufacturer (Section G)
BARD REYNOSA S.A. DE C.V. -9617592
blvd. montebello #1
parque industrial colonial
reynosa, tamaulipas 88780
MX   88780
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key16012799
Report Number3006260740-2022-05781
Device Sequence Number12355207
Product Code MSD
UDI-Device Identifier00801741013010
UDI-Public(01)00801741013010
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K030020
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5733270
Device Catalogue Number5733270
Device Lot NumberREFW1527
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/22/2022
Supplement Date Received by Manufacturer01/30/2023
06/20/2023
Initial Report FDA Received Date12/20/2022
Supplement Report FDA Received Date02/28/2023
06/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/07/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR
Patient SexMale
Patient Weight100 KG